Access Restriction

Author Calderbank, A. R. ♦ Coffman, E. G. ♦ Flatto, Leopold
Source ACM Digital Library
Content type Text
Publisher Association for Computing Machinery (ACM)
File Format PDF
Copyright Year ©1988
Language English
Subject Domain (in DDC) Computer science, information & general works ♦ Data processing & computer science
Abstract Two mathematical models dealing with optimal placement of directories on disk devices are analyzed. Storage addresses on the disk are approximated by points in the interval [0, 1]. Requests for information on the disk are represented by a sequence of file names. To process a request, a read-write head is first moved to a directory kept on the disk that specifies the address of the file, and then a head is moved to the specified address. The addresses are assumed to be independent and uniform on [0,1].In the first model we consider a system of two heads separated by a fixed distance $\textit{d}$ and a directory situated at 0 ≤ $\textit{x}$ ≤ 1. In the second model we consider a system consisting of one head and $\textit{n}$ ≥ 2 directories at 0 ≤ $\textit{x}1$ < $\textit{x}2$ < … < $\textit{x}\textit{n}$ ≤ 1. For both models we study the problem of finding those values of the parameters that minimize the expected head motion to process a request in statistical equilibrium.
ISSN 00045411
Age Range 18 to 22 years ♦ above 22 year
Educational Use Research
Education Level UG and PG
Learning Resource Type Article
Publisher Date 1988-04-01
Publisher Place New York
e-ISSN 1557735X
Journal Journal of the ACM (JACM)
Volume Number 35
Issue Number 2
Page Count 14
Starting Page 433
Ending Page 446

Open content in new tab

   Open content in new tab
Source: ACM Digital Library